Jump to content

Ettu: Reduced Citalopram hard to know how I am doing


Ettu

Recommended Posts

Hello,

 

I have been on citalopram 20mg and 100mg+ of trazadone for ~14 years. I started both at 22 after I was diagnosed with moderate/severe depression and anxiety. During the initial years of my treatment from 22 years to 26 years I did a lot of CBT / therapy with some improvements in mood etc. For about the last 10 years however I have just been seeing my psychiatrist on an infrequent basis, once every 6 to 12 months as I seemed to be in a relatively stable mood. In the last 3 years I seemed to make good improvements in mood, perhaps due to being in a stable relationship. 

 

Recently I decided I wanted to stop Citalopram for the following reasons:

1) I wanted to have a family and wanted to try for a child whilst I wasn't taking Citalopram;

2) I felt it was time to try life without medication as I have been on medication for nearly all my adult life; and

3) I had the feeling that the psychiatrist had become "comfortable" in our professional relationship and I felt it was an easy call for him to say "lets not change anything its working fine".

 

I tampered off the citalopram over about a month as recommended by my psychiatrist. I felt some symptoms of withdrawal, including "electric zaps" in my brain and a bit of dizziness and disorientation but now, a month after stopping citalopram altogether,I seem to be doing ok and all withdrawal symptoms reduced significantly. I went to see my family doctor last week and talked her through my decision to stop citalopram and the plan going forwards - which is effectively to wait 6 months to a year after quitting citalopram and then if all is ok reduce the trazadone.

 

I am slightly anxious about coming off the drugs, as mentioned I have spent a lot of my adult life on them and even before I stopped the drugs I was not the happiest man alive, my depression would probably be classified even now as mild / moderate and I have some symptoms of anxiety, although less than when I started all treatment. I am particularly concerned about a sudden decline in my mood after coming off the drugs and how that may effect my relationship / work etc, I am also concerned that the length of time I have been on these drugs really makes it hard in my mind to gauge how life is without them, I just think I don't really have a yardstick for how I should feel without them.

 

I guess I am on this forum to see if anyone has gone through something similar and do they have any advice? 

 

Best

 

John 

 

Currently: Trazadone 100mg (since 2007)

Tapered 200mg Dec 2015 150mg Dec 2016

 

2005 - 2018: Citalopram 

Tapered 20 mg Nov 2017 to 0mg Jan 2018 

2004 - 2007:  Mirtazapine

2004: Prozac

 

Link to comment
  • ChessieCat changed the title to Ettu: Reduced Citalopram hard to know how I am doing
  • Moderator

Hello, Ettu, and welcome to SA.  Those are good reasons for going off the Citalopram.

 

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.
  • Any drugs prior to 24 months ago can just be listed with start and stop years. 
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago) 
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016. 
  • Please leave out symptoms and diagnoses. 
  • A list is easier to understand than one or multiple paragraphs. 
  • Link to Account Settings – Create or Edit a signature.
I'm a little concerned about the speed at which you went off the Citalopram.  At Surviving Antidepressants, it is recommended that a person taper by no more than 10% of their current dose with at least a four week hold in-between decreases.  The 10% taper recommendation is a harm reduction approach to going off psychiatric drugs.  Some people may have to taper at a more conservative rate as they are sensitive to even the smallest drops.
 
Please be aware that sometime withdrawal symptoms don't appear immediately after a too-fast taper.  These links will give you valuable information about withdrawal. 
What is Withdrawal Syndrome?
 
When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  Some people have found the information and explanations at this link helpful:
 
I understand your concern about changes in your mood now that you are off the drug.  I was when I began tapering Lexapro, which I had been on for 12 years.  I'm now down from 20mg to 8.2 with no return of depression.  You are not the same person you were fourteen years ago, and you have learned some techniques to cope with life.  I encourage you to look at the techniques in these links have helped many members deal with withdrawal:
 
Many people find these to be calming to the nervous system. 
Please research all supplements first and only add in one at a time and at a low dose in case you do experience problems. 
 
If all continues to go well, I think it would be reasonable to begin your trazodone taper in 6 months to a year.  I would suggest that you follow the 10%/4week schedule.  
 
This is your introduction topic -- the place for you to ask questions, record symptoms, share your progress, and connect with other members of the SA community. I hope you'll find the information in the SA forums helpful for your situation. I'm sorry that you are in the position that you need the information, but I am glad that you found us.
 
Best,
Gridley

 

 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg Valium

Feb. 2021, begin 10%/4 week taper.   

March 22, 2022: hold at 4.8mg and shift to Imipramine taper

Aug. 5, 2022: shift back to Valium taper.  

Current dose as of Sept. 22, 2022: 3.5mg

Taper is 81% complete.

 

Imipramine 75 mg daily since 1986.  Jan-Sept 2016 tapered to 16mg.  

Held until Aug 2021, tapered for 4 weeks to 14.4mg

March 22, 2022: Begin 10%/4 week taper.  Current dose as of Aug. 5: 9.5mg 

Aug. 5, 2022: hold at 9.5 and shift to Valium taper

Taper is 87% complete.  

  

Supplements: omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg


I am not a medical professional and this is not medical advice but simply information based on my own experience, as well as other members who have survived these drugs.

Link to comment

Hello,

 

Thanks for this is was really helpful. It will take me a little while to digest all the information you sent but I have read through quite a bit already and it seems helpful.

 

You were right that actually I tapered too quickly reducing quicker than the 25% reduction every 4 weeks which my psychiatrist had recommended, I went back and re-read his recommendation. I feel a bit foolish but now I am where I am and have been off for a while and the withdrawal symptoms have got slightly better I feel reluctant to restart the drug.

 

I think I am a bit more nervous about coming off the Trazadone in 6 months to a year as I find the sedative effect that drug has is really helpful in knocking me out at the end of the day. 

 

Thanks again for this.

 

Ettu

Currently: Trazadone 100mg (since 2007)

Tapered 200mg Dec 2015 150mg Dec 2016

 

2005 - 2018: Citalopram 

Tapered 20 mg Nov 2017 to 0mg Jan 2018 

2004 - 2007:  Mirtazapine

2004: Prozac

 

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy